Jump to content

Haddad, 2000 Misdiagnosis of antidepressant discontinuation symptoms.


Recommended Posts

  • Administrator

"Increased professional awareness of discontinuation symptoms is necessary to prevent misdiagnosis and inappropriate treatment."

 

Acta Psychiatr Scand. 2000 Dec;102(6):466-7; discussion 467-8.

Misdiagnosis of antidepressant discontinuation symptoms.

Haddad PM, Qureshi M.

 

Source

 

Trafford General Hospital, Manchester, UK.

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/11142438

 

OBJECTIVE:

 

To demonstrate that when antidepressants are switched, discontinuation symptoms from the first antidepressant may be misdiagnosed as adverse effects of the second antidepressant.

 

METHOD:

 

Single case report.

 

RESULTS:

 

A female patient was switched from paroxetine to dothiepin due to lack of efficacy. Over the next week she developed physical symptoms which she and her doctor regarded as side effects of dothiepin. It was decided to change the dothiepin and a second opinion was obtained regarding a suitable alternative. At that point it was realized that her symptoms represented a paroxetine discontinuation syndrome. The patient was reassured and continued dothiepin. The discontinuation symptoms resolved over the next 3 weeks and her depression subsequently remitted.

 

CONCLUSION:

 

Increased professional awareness of discontinuation symptoms is necessary to prevent misdiagnosis and inappropriate treatment.

 

Comment in

 

Acta Psychiatr Scand. 2001 Jul;104(1):77-8.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy